Abstract and Applied Analysis

Abstract and Applied Analysis / 2013 / Article
Special Issue

Nonlinear Dynamics in Applied Sciences Systems: Advances and Perspectives

View this Special Issue

Research Article | Open Access

Volume 2013 |Article ID 689372 | https://doi.org/10.1155/2013/689372

Luca Vincenzo Ballestra, Luca Guerrini, Graziella Pacelli, "Stability Switches and Hopf Bifurcation in a Kaleckian Model of Business Cycle", Abstract and Applied Analysis, vol. 2013, Article ID 689372, 8 pages, 2013. https://doi.org/10.1155/2013/689372

Stability Switches and Hopf Bifurcation in a Kaleckian Model of Business Cycle

Academic Editor: Massimiliano Ferrara
Received11 Jul 2013
Accepted23 Jul 2013
Published24 Aug 2013


This paper considers a Kaleckian type model of business cycle based on a nonlinear delay differential equation, whose associated characteristic equation is a transcendental equation with delay dependent coefficients. Using the conventional analysis introduced by Beretta and Kuang (2002), we show that the unique equilibrium can be destabilized through a Hopf bifurcation and stability switches may occur. Then some properties of Hopf bifurcation such as direction, stability, and period are determined by the normal form theory and the center manifold theorem.

1. Introduction

The fact that transformation of inputs into outputs does not occur instantaneously but exhibits a gestation lag was first approached formally and systematically by Kalecki [1], who introduced a time delay between the moment when an investment decision is made and the delivering of the finished real investment. In his analysis, Kalecki showed that a gestation period can cause cycles in the economy. The mathematical description of Kalecki's model of business cycle leads to the following differential equation with delay, which describes the change in net investment: where is time, represents the net level of investment, is the delay between taking the decision to invest and carrying it out, and is the degree of effect of the capital stock on profit rates. The term is the percentage of profits reinvested, usually ranging from to . Henceforth, we assume . Delay differential equations have been widely employed for economic modeling in the last twenty years. In particular, it has been shown by many authors that the introduction of a delay has the advantage of producing more complex dynamics. Among others, we recall Asea and Zak [2], Bianca et al. [3, 4], Bianca and Guerrini [5], Szydłowski and Krawiec [6], Matsumoto and Szidarovszky [7], Szydowski [8, 9], and Zak [10]. Their results indicate that the time delay is an important control parameter in economic processes and can often cause an otherwise stable system to oscillate.

Recently, Casal and Dibeh [11] made the linear model in (1) nonlinear by assuming that the negative effect of the capital stock, which is represented in (1) by , increases disproportionally as the capital stock builds up. Specifically, they considered the nonlinear effect of on profitability and, hence, on investment to be represented by the function where is the degree of responsiveness of investment to the level of capital stock, and is a small parameter. Under assumption (2), the economy happens to be described by the following delay differential equation: Notice that when , (3) reduces to the Kalecki's model (1).

Casal and Dibeh [11] solved (3) by using approximation methods developed by Kryloff and Bogoliuboff [12] and applied to delay differential equations by Clark and Sebasta [13]. Moreover, Deeba et al. [14] worked out (3) using the Adomian decomposition algorithm. Limit cycle solutions, taking positive, zero, and negative values, were found for a wide range of the model's parameters. However, we remark that the dynamic analysis of (3) is still far from being complete.

The purpose of this paper is to perform a thorough analysis on the stability switches and Hopf bifurcation of the nonlinear model (3) when the time delay is taken as the bifurcation parameter. First of all, the linear stability about the trivial equilibrium is investigated by considering the characteristic transcendental equation associated with the linearized Kaleckian model. Unfortunately, the coefficients of this equation (and not only the transcendental term in it) depend on the delay, which makes the stability analysis rather complicated from the mathematical standpoint. However, a method that combines graphical information with analytical work has been developed by Beretta and Kuang [15] in order to determine stability switches for delay equations, which do not lend themselves to classical methods because of the aforementioned difficulties. Such an approach allows us to show that stability switches and Hopf bifurcations may occur as the delay increases. In addition, using the normal form reduction and the center manifold theory, suitable formulas for determining the direction of Hopf bifurcation and the stability of bifurcation periodic solution are obtained. Finally, some numerical simulations are performed to illustrate our qualitative results.

2. Local Stability and Existence of Hopf Bifurcation

Equation (3) is a delay differential equation with delay dependent coefficients. To investigate the local asymptotic stability of its unique steady state , we consider the linear part of (3) at this equilibrium. This gives The corresponding characteristic equation, obtained by substituting into (4), is Equation (5) is a transcendental equation having, in general, an infinite number of complex roots. It is well known that the equilibrium of (4) is locally asymptotically stable if each of the characteristic roots of (5) has negative real part. Thus, the marginal stability is determined by and . We start our analysis with the case of no delay.

Lemma 1. The equilibrium point is locally asymptotically stable when the delay is very small.

Proof. An application of L’Hopital’s rule gives Thus, the statement holds.

Let . As varies, stability switches may occur in correspondence with any critical value of at which a root of (5) transitions from having negative to having positive or null real part. If this occurs, then there must be a critical value of such that the characteristic equation has a purely imaginary root. Notice that the case does not need to be considered since it is not a root for (5). In fact, . We begin by looking for a purely imaginary root of (5). Let , with , be a solution of (5). Then Breaking the polynomial up into its real and imaginary parts, and writing the exponential in (7) in terms of trigonometric functions, we get Squaring each equation in (8) and summing the results yields

Lemma 2. Let where For , (9) has a unique positive root given by

Proof. If has positive roots, then one has completing the proof.

We have shown that, for , there exists an , given by (12), such that . Let be defined for by Then, , . Following Beretta and Kuang [15], we introduce the maps , The expression of can be obtained from (14) as follows:

Remark 3. When , , so that (16) leads to the cases and .

As a result, , with , is a purely imaginary root of (7) if and only if is a zero of the function , for some , where is defined by

Proposition 4. Assume that the equation has a positive root for some . Then there exists a pair of simple purely imaginary roots of (5) at , crossing the imaginary axis from left to right if and from right to left if , where

Proof. We start proving that is a simple root for (5). If has repeated roots, then gives rise to the contradiction . Differentiating (5) with respect to we find that We remark that From (12) we have so that (19) yields Next, differentiating (16) and (17) with respect to gives A comparison of (22) and (23) leads to the conclusion.

According to the previous result, the knowledge of the geometric shape of the functions , , the location of their zeros , and the sign of allow us to determine at which delay values stability switching of the equilibrium eventually occur.

The following properties of can be verified using (17):(1), . Hence, if has no zeros in , nor does for all .(2) Let . Then . As , , while and . As a consequence, and as .(3) Let . Then . As , , while tends to a positive number. Hence, as .(4) Let . As yielding for .(5) Let be small, with . An application of L’Hopital's rule implies as . Hence, a Taylor series expansion gives . From this we derive that if .

According to the above analysis, we state the following conclusions for (3).

Theorem 5. (1) Let (case ). If the function has no zeros in , then the equilibrium is locally asymptotically stable for all .
(2) Let (case ). The function , , has a simple zero in .
(3) If the function has a finite number of simple zeros in , for some fixed , then they must be even if , say , and odd if , say . In both cases, the equilibrium is locally asymptotically stable if and unstable otherwise. Furthermore, a Hopf bifurcation occurs at .

3. Properties of Hopf Bifurcation

In the previous section, we have obtained the conditions under which a family of periodic solutions bifurcates from the equilibrium at the critical value . In this section, we wills study the direction, stability, and period of the Hopf bifurcation. Following the ideas of Hassard et al. [16], we derive the explicit formulae for determining the properties of the Hopf bifurcation at the critical value of by using the normal form and the center manifold theory. Throughout this section, we always assume that (3) undergoes Hopf bifurcation at the equilibrium for , and then are the corresponding purely imaginary roots of the characteristic equation at the equilibrium . For notational convenience, let . Then is the Hopf bifurcation point for (3). Define by the Banach space of continuous real-valued functions that map into . Then (3) can be written as a functional differential equation in the phase space . Let and define the linear operator: and the nonlinear operator: There is a bounded variation function with such that In fact, we can choose , where is the Dirac delta function. Define operators Then (3) can be rewritten as follows: where for . Let . For , define the operator as Next, define the bilinear inner product of and as where the overbar denotes complex conjugation. Then and are adjoint operators, whose eigenvalues are and , respectively. A direct computation shows that the eigenvectors associated with them are respectively, where Notice that . In addition, this value of guarantees that . In the remainder of this section, following the theory and the same notations as in Hassard et al. [16], we compute the coordinates to describe the center manifold at . Let be the solution of (3) when . Define On the center manifold , we have , where In the above relations and are local coordinates for the center manifold in the direction of and . From (27) for solutions , since , we have with Equation (35) can be rewritten as where Hence, (35) and (38) yield where Noticing that , we get . Thus, On the other hand, we have Comparing these coefficients we find Based on the above analysis, each is computed and we can calculate the following quantities: which determine the properties of bifurcating periodic solutions. Specifically, , and determine the direction, stability, and period of the corresponding Hopf bifurcation, respectively (see Hassard et al. [16]). A direct computation shows so that using (8) we get

Theorem 6. (1) The direction of the Hopf bifurcation of (3) at the trivial equilibrium when is subcritical (resp., supercritical) if (resp., ); that is, there exists a bifurcating periodic solution for (resp. ) in the sufficiently small -neighborhood.
(2) The bifurcating periodic solution is locally asymptotically stable since .
(3) The period of the bifurcating periodic solution decreases (resp., increases) with respect to if0 (resp., ).

4. Numerical Simulations

In this section, we present numerical results to verify the analytical predictions obtained in the previous sections. We set two sets of parameters (, , , and ).(i), , , , and .

has two positive roots in this case (see Figure 1(a)), say and , while is strictly negative (see Figure 1(b)). Hence, all functions with have no real roots. The equilibrium is asymptotically stable when (see Figure 2(a), where ) and (see Figure 2(b), where ). When , the equilibrium is unstable (see Figure 3, where ). At and , Hopf bifurcation occurs. Furthermore, we know that and . Therefore, the Hopf bifurcation at the equilibrium is supercritical and the bifurcating periodic solutions are orbitally asymptotically stable (see Figure 3, where ).(ii), , , and .

does intersect once with the -axis at (see Figure 4(a)) and is strictly negative (see Figure 4(b)). Hence, the equilibrium is asymptotically stable for (see Figure 5(a), where ), and sustained oscillations occur when due to Hopf bifurcations (see Figure 5(b), where ). Also in this case, having and , the bifurcation is supercritical and the bifurcating periodic solution is orbitally asymptotically stable (see Figure 5(b), where ).


  1. M. Kalecki, “A macrodynamic theory of business cycles,” Econometrica, vol. 3, pp. 327–344, 1935. View at: Google Scholar
  2. P. K. Asea and P. J. Zak, “Time-to-build and cycles,” Journal of Economic Dynamics and Control, vol. 23, no. 8, pp. 1155–1175, 1999. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  3. C. Bianca, M. Ferrara, and L. Guerrini, “The Cai model with time delay: existence of periodic solutions and asymptotic analysis,” Applied Mathematics and Information Sciences, vol. 7, no. 1, pp. 21–27, 2013. View at: Publisher Site | Google Scholar | MathSciNet
  4. C. Bianca, M. Ferrara, and L. Guerrini, “Hopf bifurcations in a delayed-energy-based model of capital accumulation,” Applied Mathematics and Information Sciences, vol. 7, no. 1, pp. 139–143, 2013. View at: Publisher Site | Google Scholar | MathSciNet
  5. C. Bianca and L. Guerrini, “On the Dalgaard-Strulik model with logistic population growth rate and delayed-carrying capacity,” Acta Applicanda Mathematicae, 2013. View at: Publisher Site | Google Scholar
  6. M. Szydłowski and A. Krawiec, “A note on Kaleckian lags in the Solow model,” Review of Political Economy, vol. 16, no. 4, pp. 501–506, 2004. View at: Publisher Site | Google Scholar
  7. A. Matsumoto and F. Szidarovszky, “Delay differential neoclassical growth model,” Journal of Economic Behavior & Organization, vol. 78, no. 3, pp. 272–289, 2011. View at: Publisher Site | Google Scholar
  8. M. Szydłowski, “Time-to-build in dynamics of economic models. I. Kalecki's model,” Chaos, Solitons & Fractals, vol. 14, no. 5, pp. 697–703, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  9. M. Szydłowski, “Time to build in dynamics of economic models II: models of economic growth,” Chaos, Solitons & Fractals, vol. 18, no. 2, pp. 355–364, 2003. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  10. P. J. Zak, “Kaleckian lags in general equilibrium,” Review of Political Economy, vol. 11, pp. 321–330, 1999. View at: Google Scholar
  11. A. C. Casal and G. Dibeh, “Functional differential equations modeling in economics and environment,” in Environment, Economics and Their Mathematical Models, J. I. Diaz and J. L. Lions, Eds., pp. 19–27, Masson, Paris, 1994. View at: Google Scholar
  12. N. Kryloff and N. Bogoliuboff, Introduction to Non-Linear Mechanics, Princeton University Press, Princeton, NJ, USA, 1943. View at: MathSciNet
  13. L. G. Clark and H. R. Sebasta, “On self-sustained oscillations of nonlinear systems containing transport delays,” Tech. Rep. RM 1009, Engineering Mechanics Research Laboratory, University of Texas at Austin, 1966. View at: Google Scholar
  14. E. Deeba, G. Dibeh, S. Khuri, and S. Xie, “Decomposition method for solving a nonlinear business cycle model,” ANZIAM Journal, vol. 45, no. 2, pp. 295–302, 2003. View at: Publisher Site | Google Scholar
  15. E. Beretta and Y. Kuang, “Geometric stability switch criteria in delay differential systems with delay dependent parameters,” SIAM Journal on Mathematical Analysis, vol. 33, no. 5, pp. 1144–1165, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  16. B. D. Hassard, N. D. Kazarinoff, and Y. H. Wan, Theory and Applications of Hopf Bifurcation, Cambridge University Press, Cambridge, UK, 1981. View at: MathSciNet

Copyright © 2013 Luca Vincenzo Ballestra et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

More related articles

 PDF Download Citation Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles